Hail, Lipscomb
- When
- October 6, 7:50 PM CST
- Where
- Lipscomb County, 0.89 mi NW of Booker
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.460, -100.540
Social media post showed hail the size from nickels to half dollars.
An upper level disturbance working SE out of southern Colorado would eventually be the catalyst for linear thunderstorms later on in the evening. In the mid afternoon hours on the 6th, a very small window early in the event allowed for supercell formation with SBCAPE of around 3000 J/Kg and MUCAPE of around 1000 J/kg/ Although 850-700 hPa moisture axis across the central Panhandles was…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance working SE out of southern Colorado would eventually be the catalyst for linear thunderstorms later on in the evening. In the mid afternoon hours on the 6th, a very small window early in the event allowed for supercell formation with SBCAPE of around 3000 J/Kg and MUCAPE of around 1000 J/kg/ Although 850-700 hPa moisture axis across the central Panhandles was prevalent, storms did have a tough time breaking through the cap with the main mid level forcing being back to the west near upper level trough in CO and north near the cold front in southern Kansas. However, with daytime heating, a few cells developed and produced some hail up to half dollar size. Eventually as the main upper level piece of energy moved SE across the Panhandles in-conjunction with the cold front moving south provided enough lift for a line of storms to develop with several damaging wind to powerlines and severe wind gusts reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 6, 5:08 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 608 PM CDT Fri Oct 6 2017 .AVIATION...00Z TAFs...VFR conditions will prevail throughout the forecast period under mostly clear skies. However, thunderstorms have developed north of Dalhart and more are expected to develop across the western Panhandles tonight. Best chance appears to be at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise, winds will veer from southwest 15 to 25 kts to northwest 15 to 25 kts behind frontal passage at all terminals around 07/03Z at KGUY through 07/06Z for KDHT & KAMA. After frontal passage, winds should start to AOB 12 kts with mostly clear to clear skies for the rest of the TAF period. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 51 75 50 82 51 / 40 0 0 0 0 Beaver OK 54 77 53 83 52 / 80 0 0 0 5 Boise City OK 48 75 46 81 46 / 30 0 0 0 5 Borger TX 52 78 51 84 54 / 40 0 0 0 0 Boys Ranch TX 50 77 52 83 52 / 30 0 0 0 0 Canyon TX 51 75 49 83 51 / 40 0 0 0 0 Clarendon TX 56 77 54 84 54 / 90 0 0 0 0 Dalhart TX 48 75 46 82 48 / 10 0 0 0 0 Guymon OK 52 77 49 81 49 / 50 0 0 0 0 Hereford TX 49 75 48 82 51 / 30 0 0 0 0 Lipscomb TX 55 77 54 82 53 / 90 0 0 0 0 Pampa TX 53 75 52 82 52 / 70 0 0 0 0 Shamrock TX 58 79 54 82 55 / 90 0 0 0 0 Wellington TX 60 80 55 84 56 / 90 0 0 0 0 && .PREV DISCUSSION... /Issued 316 PM CDT Fri Oct 6 2017/ SHORT TERM...Tonight through 1 AM... * Synoptic Overview: A distinct S/WV can be seen on WV imagery departing across WRN OK and this has finally pushed precip and most cloud cover out of the area. Mid-upr level trough across WY and CO will continue to drive east to east/southeast toward the cen plains. While the strongest PVA will move north of the region, a jet streak and developing right jet entrance region will sweep across the Panhandles from 21Z to 6Z this evening. There is notable large scale lift indicated by models in the form of H7-H3 Q-Vector convergence. Some mid level cooling is forecast assoc w/ this feature as well, but most significant H5 cooling will occur across the far northern areas while the south should around -6 to -8 deg C. While much drier air is seen moving into the region from the west on WV imagery, most of this is occurring above H7 and models maintain good theta-e profiles at H85 to H7. The H5 drying could provide beneficial evap cooling in updrafts that could strengthen mid level lapse rates once storms initiate. Currently a cold front extends across SW KS and SE CO while a trough extends across ERN NM. * Mesoscale: Completely saturated soil is likely contributing to holding temps down, but is also aiding in keeping dewpoints elevated this afternoon. Temps hovering in the upr 70s to low 80s with mid-upr 60s dewpoints is keeping things capped with CIN values of -100 to -200 J/KG noted still at 18Z. Temp profiles will continue to improve through the aftn and expect minimal CAP by late aftn with MLCAPE values reaching 1500-2500 J/kg area wide. SFC winds are SW across the west and turn more southerly as you move to the far east. Models suggest this will continue with possibly a bit more of the area turning more southerly with time before the trough and front move through the area. Veering wind profiles are noted, however low level turning is minimal in the west, but slightly better in the east given SFC winds discussed above. Model soundings show increasing shear values between 21Z and 00Z with effective bulk shear reaching 50-60 by 00z. Values of 0-1 km helicity is forecast to increase to 100-200 by 00z as SSW H85 winds increase to around 30 knots. 0-1 km helicity is forecast to be near 300 in the east by 3z as the LLJ kicks in with H85 winds increasing to AOA 40 kts. This all seems to support supercell potential, but this partly depends on breaking the cap ahead of aforementioned boundaries. Most CAMs indicated a brief window of supercell potential in the central zones before becoming more linear across the east, but CAMs have failed us before on storm mode, so this will have to be watched. LCL heights remain plenty low for tornado development throughout the event. * Threats: All hazards are possible with this event including an isold tornado although tornado potential may strongly ride on degree and location of SFC wind backing. A few very large hail reports to around baseball size are possible, but overall hail size will likely remain in 1 1/2 to 2" range. Winds up to 70 MPH will also be possible. As storm mode becomes linear to the east wind may become the biggest threat. * Timing & Location: Highest severe potential (enhanced on SPC outlook) remains across the n/cen Panhandles. In general central and eastern areas will likely have greatest threat and highest coverage of storms. Some timing uncertainty remains wrt storm initiation, but expect initial storms as early as around 4-5 pm in the west although it could be closer to 7 pm. Storms will sweep east and are expected to clear the eastern Panhandles around midnight. Best chc for severe will likely be between 6 pm and 10 pm. Gittinger LONG TERM...Tonight after 1 AM through Thursday... A cold front coming into the area tonight will be the push that ushers storms out of the area by late tonight/early morning hours. This front is being pushed by an upper level trough that will be moving across the Plains. As the trough slides east, the Panhandles will see dry northwest flow aloft; however, this will be short-lived as southwest flow returns by Sunday as the trough crosses the Appalation Mts and the next upper level trough begins to dig south into the western CONUS. By Monday, the models still differ on timing and depth of the system. The GFS, NAM, and Canadian try to close off the upper low while the GFS ensemble and ECMWF leave it as an open wave. Thus depending on which model ends up correct, will determine how fast the next cold front moves through. All models seem to show it barreling through the area and not stalling out. It is likely that the front should be all the way through the area by midday on Monday. The GFS tries to sneak some precip into our far northwest area Monday night. While lows will be getting down around 34 to 36 degrees, the precip is likely to fall while it is still warmer, 40ish degrees, so expect any precip if it happens to be rain. Also, if cloud cover lingers through the night, the frost potential will be diminished. If clouds exit the area, a frost could be possible. Mid week looks to remain dry and fairly uneventful as models try to realign themselves. By the end of the workweek, long range models indicate more consensus with upper level high pressure over the Gulf with the next trough developing just north of the Pacific Northwest states. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/88/16
Hazardous Weather Outlook National Weather Service Amarillo TX 223 PM CDT Fri Oct 6 2017 OKZ001>003-TXZ001>020-070900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 223 PM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected later this afternoon and tonight across the Texas and Oklahoma Panhandles. These thunderstorms could become strong to severe with hail and damaging winds being the primary hazards. An isolated tornado can't be ruled out. Flash flooding will also remain a possibility with storms over areas that received heavy rain recently. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light frost may be possible across the northwestern Panhandles Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Emergency Management officials and spotter groups should be alert for severe weather this afternoon and tonight across all of the Panhandles. Beat
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI OCT 6 2017
OKZ001-002-TXZ001-002-070000-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
604 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Conlen, or 21 miles north of Dalhart, moving
northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stratford, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 10255 3641 10262 3680 10194 3647 10170
3626 10215
TIME...MOT...LOC 2304Z 244DEG 46KT 3638 10248
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017
OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175
GuerreroPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL GOODWELL 36.59N 101.63W
10/06/2017 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700858
WEBERSpecial Weather Statement National Weather Service Amarillo TX 806 PM CDT FRI OCT 6 2017 OKZ002-003-TXZ003>005-070145- Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX- 806 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER... SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Gruver, or 14 miles north of Spearman, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045 TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129 Guerrero
The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Social media post showed hail the size from nickels to half dollars.
Spearman KVII schoolnet site reported 59 mph wind gust and local law enforcement reported tree limbs down in town.
At Wonderland Park.
Dual power poles snapped due to damaging wind from a thunderstorm.
Trees and power lines down on Mirror Street between NE 20th and NE 24th avenues.
Power lines blown down in White Deer. Power is out. Time estimated by radar.
Post event report spotter estimated winds to be around 50 gusting 60-65. There were tree limbs down one 3 to 4 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722239, 722243, 722244, 722240, 722241, 722245, 722242, 722246.